Alert archive / North Dakota / Flash Flood Watches in 2008
Flash Flood Watch 2, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood watch at Sep 22, 2008, 3:38 PM CDT for 14 counties in North Dakota. It took effect at Sep 22, 2008, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2008, 3:38 PM CDT (20:38 UTC)
- In effect from
- Sep 22, 2008, 7:00 PM CDT
- Expired
- Sep 23, 2008, 3:48 AM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
- Flood severity
- None
Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.6 hours before the alert went out and 412 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Sep 22, 3:19 PM CDT, 19 minutes earlier.
Area forecast discussion, Sep 22, 3:19 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT MON SEP 22 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... WILL ISSUE A FLASH FLOOD WATCH FOR THIS EVENING AND TONIGHT SOUTH CENTRAL AND EAST CENTRAL. STRONG CAP KEEPING DEEP SURFACE BASED CONVECTION IN CHECK THIS AFTERNOON BUT GETTING ELEVATED SHOWERS IN STRONG WARM ADVECTION ALONG COLD/STATIONARY FRONTAL BOUNDARY. MODEL SOUNDING SUGGEST THE PRECIP WILL SATURATE THE LOWER LAYERS AND ERODE THE LOWER LAYER CAP. BY 02-04Z NAM SOUNDINGS SUGGEST 2500 CAPE WITH THE CIN ELIMINATED. EXPECT THE FOCUS FRO CONVECTION TO BE ALONG THE COLD/STATIONARY FRONTAL BOUNDARY WITH SHOULD MOVE LITTLE THIS EVENING AND SHOULD BE BETWEEN BIS AND JMS AFTER 06Z. HEAVIEST RAINFALL. LOOKING AT TRAINING EPISODE WITH FLOW ALOFT SOUTHWEST TO NORTHEAST. BEST QPF EXPECTED TO FALL IN EMMONS... KIDDER...WELLS...FOSTER...STUTSMAN...LOGAN AND MACINTOSH COUNTIES BETWEEN 03Z AND 09Z. AFTER TONIGHT THE UPPER LOW WILL SWING THROUGH AND SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST AND CENTRAL ON TUESDAY. DO NOT EXPECT HEAVY RAINFALL TUESDAY AND TUESDAY NIGHT. THEN MID LEVEL RIDGING WILL BRING DRY WEATHER WEDNESDAY AND THURSDAY. .LONG TERM...FRIDAY THROUGH MONDAY... AN ACTIVE WESTERLY FLOW PATTERN WILL PERSIST THROUGH MUCH OF THE EXTENDED PERIOD. LATEST GFS AND ECMWF ADVERTISE THE SAME GENERAL PATTERN FRIDAY THROUGH MONDAY...ALTHOUGH TIMING DIFFERENCES ARE APPARENT WITH THE ECMWF ABOUT 6-12 HOURS SLOWER WITH EACH INDIVIDUAL EMBEDDED S/WV TROUGH. OVERALL ONLY CHANGES MADE WERE TO ADD/KEEP OFF AND ON SLIGHT CHANCES POPS FRIDAY INTO SUNDAY...THEN TRENDED DRY FOR LATE DAY 8 WHEN BOTH MODELS INDICATE NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS RESULTING FROM A BUILDING WESTERN CONUS UPPER RIDGE. TEMPERATURES WILL BE NEAR NORMAL THIS WEEKEND WITH PERHAPS WARMER TEMPS BY EARLY NEXT WEEK IF THE BUILDING RIDGE HOLDS TRUE. && .AVIATION... MAIN PROBLEMS FOR AVIATION WILL BE DEVELOPING THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THERE IS CURRENTLY A LARGE AREA OF MODERATE SHOWERS LIFTING NORTHEAST ACROSS CENTRAL ND...THUS FAR CREATING MVFR CIGS AT WORST. HIGHER FLIGHT RESTRICTION CIGS AND VIS LIKELY EXISTS IN THE MIDST OF THESE HEAVIER SHOWERS. ALL OTHER CURRENT CIGS AND VIS ACROSS WEST/CENTRAL NORTH DAKOTA ARE VFR. LATER THIS AFTERNOON EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE STATE...AND BECOME MORE NUMEROUS THIS EVENING AS A SIGNIFICANT UPPER LEVEL TROUGH MOVES INTO THE LOCAL REGION. PRECIPITATION SHOULD THEN EXIT FROM WEST TO EAST AFTER MIDNIGHT. EXPECT MVFR-IFR CIGS AND VSBYS ASSOCIATED WITH ANY SHOWER AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON THROUGH TONIGHT. && .HYDROLOGY...CURRENT THINKING IS THREAT FOR FLASH FLOODING WILL CENTER AROUND AND ALONG SLOW MOVING COLD FRONTAL BOUNDARY IN CENTRAL NORTH DAKOTA. HIGH PRECIP WATER AMOUNTS...FORECAST TO BE CLOSE TO 200 PERCENT OF NORMAL...WILL SUPPLY SUFFICIENT MOISTURE FOR HEAVY RAIN. EAST CENTRAL SECTIONS OF THE STATE RECEIVED 1 TO 2 INCHES OF RAIN LAST NIGHT...HARVEY AREA. THIS AREA IN PRIME THREAT TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA FROM 7 PM CDT UNTIL 6 AM CDT THIS EVENING AND OVERNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH LATE TONIGHT FOR NDZ005-013-022-023-025-034>037-042-045>048-050- 051. && WAA/NH
Hazardous weather outlook, Sep 22, 5:52 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 552 AM CDT MON SEP 22 2008 NDZ001-002-009-010-017-018-031>033-040-041-043-044-231100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. STORMS WILL BE ENDING BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-231100- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. STORMS FROM LATE THIS AFTERNOON THROUGH THE EVENING COULD BE SEVERE AND WITH HEAVY RAIN. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN...SECONDARILY DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY NEED TO BE ACTIVATED LATER TODAY. REPORT ANY SIGNIFICANT WEATHER TO YOUR NATIONAL WEATHER SERVICE. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 59 min |
| Sep 21, 9:51 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 54 min |
| Sep 21, 9:52 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 38 min |
| Sep 21, 10:31 PM CDT | Areal Flood Advisory | BIS | Oliver | 3 hr |
| Sep 21, 10:35 PM CDT | Areal Flood Advisory | BIS | LaMoure, Stutsman | 3 hr |
Nearby
Flash Flood Watches in North Dakota, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.